It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board


Bipolar Disorder Board Index


Lamactil
Apr 14, 2004
I have gone off Lamactil because at the very first increase it caused "akathesia" which is a feeling of anxiety, jittery, quivering - like I was going to jump out of my skin. I had the same experience with Neurontin at 1800mg. Has anyone else had this problem? I'm wondering if it would have passed if I'd hung on a little longer. It truly is a terrible feeling, though.
Re: Lamactil
Apr 15, 2004
linda:

According to the book [i]Surviving Manic Depression[/i], for Lamictal, "[i]Headache[/i], [i]dizziness[/i], [i]incoordination[/i], [i]insomnia[/i], and [i]sleepiness[/i] may occur earlier in treatment and are usually mild" (p.157).

For Neurontin, it says "It may cause [i]blurred vision[/i], [i]dizziness[/i], [i]clumsiness[/i], and [i]sedation[/i], but these are usually transient or improved by a reduction in dose" (p.159).

The symptoms you describe do not fit these side effects, and fit akathesia almost perfectly. Akathesia is a form of extrapyramidal side effects (EPS). The most common form of EPS is parkinsonism, which causes a tremor and other such symptoms. While EPS occur are more common with antipsychotics, you may have some type of sensitivity to these mood stabilizers. I think you did the right thing by backing off of these medications, but I can't offer you any advice on a course of action (that's what your pdoc is for, anyways).

While I am not sure if it falls under akathesia, I experience very similar symptoms if I miss my medication for a day... sort of a medication withdrawal. My girlfriend takes Zoloft for MDD, and she describes this withdrawal of sorts as having "butterflies in your head." I used to experience this when I was taking Zoloft, but is very pronounced if I miss taking my Lamictal. I feel [i]extreme[/i] discomfort the next day, although it usually subsides within four or five hours of taking my medication.

My situation is different from yours, though; while my symptoms are very similar to yours, and possibly akathesia as well, mine occur as a form of withdrawal and are easily fixed. Thus, I can't really offer any suggestions other than to let you know that you are not alone in the symptoms you are experiencing. I hope this helps.
Re: Lamactil
Apr 16, 2004
Hi. I've posted replies on Lamictal and Neurontin before because I've taken both and [U]really[/U] didn't like Neurontin and found Lamictal not nearly as bad but still don't like it but not, as grant noted, because of anxiety-type reactions, although I would agree with him that they can pop up during withdrawal. The sensitivity thing seems to be quite true with these meds, maybe not in particular, but side-effect symptoms seem to be quite different among people. One main problem I have with both of these is they induce sleepiness, which is NOT what I need for ADD (Dx'd), but usually the anti-seizure focus of these meds is what the pdocs are looking to establish, either to rule out bipolar from ADD or to make sure that stimulant-type meds that focus on ADD don't cause seizures or manic episodes. And I think that the stimulants also can exacerbate anxiety-type symptoms, so that's another reason to get some mood stabilization/anti-mania -type medication going.
Hope you can get the anxiety isolated because if it's what grant thinks, then that might require some other meds! Hope this helps.





All times are GMT -7. The time now is 08:49 PM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!